Illinois, 2010Flash Flood in Illinois, July 19, 2010
July 19, 2010 · NWS DVN · 1 event in 1 county or zone
Heavy rains resulted in flash flooding in Colchester, IL during the late morning of July 19.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains resulted in flash flooding in Colchester, IL during the late morning of July 19.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 19, 2:30 AM CST, 7 hours 25 minutes earlier.
Area forecast discussion, Jul 19, 2:30 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT MON JUL 19 2010
.SYNOPSIS...
06Z SFC ANALYSIS HAS A LOW OVER KP58 IN LOWER MICHIGAN WITH A FRONT
RUNNING SOUTHWEST INTO NORTHERN MISSOURI BEFORE TURNING WEST AND
BECOMING A BOUNDARY INTO SOUTHERN NEBRASKA. ANOTHER LOW WAS NEAR
KHLC WITH A STATIONARY FRONT EAST SOUTHEAST INTO CENTRAL MISSOURI.
WEAK MESO LOWS WERE IN SOUTH DAKOTA WITH THE ONE AROUND KPIR
ASSOCIATED WITH A SMALL THUNDERSTORM COMPLEX. RADAR/SATELLITE TRENDS
INDICATE WEAK CONVECTION IN WAA ACROSS NORTHERN IOWA WITH STRONGER
CONVECTION ALONG THE MISSOURI RIVER IN THE BETTER LLJ. DEW POINTS
WERE IN THE 70S SOUTH OF IOWA WITH 60S FROM NEBRASKA INTO WISCONSIN.
&&
.SHORT TERM...TODAY AND TONIGHT
THE NEXT 24 HRS WILL BE QUITE INTERESTING WITH VERY ACTIVE WX AND
SVR STORMS A GOOD BET.
NEWLY DEVELOPED MCS ALONG THE MISSOURI RIVER IS A NEW VARIABLE IN
THE IMMEDIATE SHORT TERM. CORFIDI VECTORS SUGGEST AN ESE MOVEMENT
FOR THE NEXT SEVERAL HRS THAT BECOME MORE EASTERLY AFTER 12Z. WEAK
WAA SHRA/TSRA NEAR KALO CONTINUE TO MOVE ESE AS WELL. CURRENT POP
GRIDS FOR THIS MORNING INDICATE ISOLD/SCT CONVECTION WHICH SHOULD
HOLD FOR NOW. A BIGGER CONCERN IS CONVECTION AND ORGANIZED MCS
ACTIVITY FOR THIS AFTERNOON.
AN ORGANIZED MCS...LIKELY SVR...SHOULD BE MOVING ACROSS IOWA BY
EARLY AFTERNOON AND MOVE THROUGH THE CWFA MID TO LATE AFTERNOON AND
EVENING. SEVERAL PARAMETERS POINT TO A POSSIBLE DERECHO. THUS WILL
INCREASE POPS AND ADD MENTION OF DAMAGING WINDS. THE QUESTION IS
WHERE WILL THE DERECHO GO. CURRENT DAY 1 OUTLOOK POINTS TO THE
CENTRAL/SOUTHERN CWFA WHICH MAKES SENSE AS THE SVR MCS WOULD TRACK
ALONG THE GRADIENT OF INSTABILITY. HOWEVER...CURRENT CONVECTION IN
SOUTH DAKOTA WOULD SUGGEST POSSIBLY THE CENTRAL/NORTHERN CWFA
DEPENDING UPON WHICH MCS IS THE INITIATION SEED FOR THE SVR MCS.
A SVR MCS SHOULD BE OVER THE CWFA BY LATE AFTERNOON/EARLY EVENING SO
WILL CONTINUE WITH THE MENTION OF DAMAGING WINDS INTO THE EVENING.
MODELS SHOW STRONG WAA OCCURRING THE PLAINS THIS EVENING WHICH MAY
RESULT IN ANOTHER MCS MOVING INTO THE AREA LATE TONIGHT. ...08...
.LONG TERM...TUESDAY THROUGH SUNDAY
ESSENTIALLY NO CHANGE IN THE LONG WAVE PATTERN THROUGH THE WEEK
WITH NEAR-ZONAL FLOW SPANNING THE NORTHERN U.S. PRECISE MODEL
TIMING OF SHORT WAVES EMBEDDED IN THIS FLOW IS NOT
TRUSTWORTHY...PARTICULARLY THE WEAKER WAVES. THROUGH MUCH OF THE
WORK WEEK...PARALLEL SURFACE BOUNDARY WILL MEANDER IN THE I-70 TO
I-80 CORRIDOR...OCCASIONALLY LIFTING NORTH WHEN PUSHED BY
SOUTHERLY RETURN FLOW...AND ALTERNATIVELY REINFORCED AND SHIFTED
BY STORM OUTFLOWS.
POSITION OF THE BOUNDARY FROM DAY TO DAY WILL BE KEY IN PINPOINTING
LOCATION OF GREATEST POTENTIAL FOR MCS AND SEVERE WEATHER
DEVELOPMENT. MODELS CONSISTENTLY CONTINUE TO DEPICT...AND THUS
CONFIDENCE IS REASONABLY HIGH...THAT BOUNDARY WILL BE IN OR VERY
NEAR THE CWFA THROUGH FRIDAY. SO FOR NOW HAVE CONTINUED THE BROAD
BRUSH APPROACH TO POPS THROUGH THE WEEK WITH THE DETAILS AND
FINE-TUNING LEFT TO THE SHORTER TERM FORECAST EACH DAY.
DEW POINTS IN THE 70S PLUS PRECIPITABLE WATERS IN THE 125 TO 200
PERCENT OF NORMAL RANGE THROUGH THE PERIOD SUGGEST HEAVY RAIN WILL
BE SIGNIFICANT THREAT. OCCASIONAL MODEL-PROGGED 2000 TO 4000 J/KG
CAPES ALSO SUPPORT POTENTIAL SEVERE WEATHER THREAT.
AT THIS POINT...BEST POTENTIAL FOR A PRECIP-FREE DAY WILL BE
THURSDAY AS THE WARM FRONT LIFTS NORTH AND MOST OR ALL OF THE CWFA
ENDS UP IN THE WARM SECTOR. THIS MORNINGS MODEL RUNS ARE A BIT
SLOWER THAN PREVIOUS RUNS AND HOLD ON TO THE WARM-FRONTAL PRECIP
INTO THURSDAY..SO THIS BEARS WATCHING.
STRONG CFP FRIDAY NIGHT WILL PAVE THE WAY FOR THE FIRST AIR MASS
CHANGE WE/VE SEEN IN A WHILE AND A PRIMARILY DRY WEEKEND.
&&
.AVIATION...
CONVECTION IN WEAK WAA NEAR KALO WL CONT MOVG EAST SOUTHEAST. NEW
CONVECTION IS DVLPG ACRS SOUTHERN IA IN STRONGER WAA. WL NOWCAST
CONVECTION UP UNTIL 12Z TAF ISSUANCE WITH VCTS PLANNING. A SVR MCS
SHOULD RACE ACROSS IA AND POSSIBLY AFFECT SEVERAL TAF SITES IN THE
19Z-01Z TIME FRAME. WL GO VCTS FOR THIS MCS AS TIMING WL LIKELY NOT
BE KNOWN UNTIL THE 18Z TAFS. VFR WX TO BE SEEN OUTSIDE OF SHRA/TSRA.
MORNING CONVECTION MAY RESULT IN 3-5SM AND 3KFT CIGS. AFTERNOON
CONVECTION MAY BRIEFLY CAUSE BLO 1SM AND ARND 1KFT CIGS. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
08/33/08
Hazardous weather outlook, Jul 19, 7:44 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
844 AM CDT MON JUL 19 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
844 AM CDT MON JUL 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE SEEN ACROSS THE AREA TODAY AND TONIGHT.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
THE ENTIRE AREA TODAY AND TONIGHT. THE MAIN THREAT IS DAMAGING
WINDS. THE TIMING IS STILL SOMEWHAT UNCERTAIN. HOWEVER...THE MOST
LIKELY TIME PERIOD WOULD BE THIS AFTERNOON AND EARLY EVENING.
HEAVY RAIN WILL BE AN ADDITIONAL THREAT...WITH 1 TO 2 INCHES
POSSIBLE OVER THE NEXT 24 HOURS.
SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY THROUGH WEDNESDAY...SEVERAL ROUNDS OF THUNDERSTORMS ARE
EXPECTED TO AFFECT THE OUTLOOK AREA. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY REACH SEVERE LEVELS...MAINLY ALONG AND
SOUTH OF INTERSTATE 80. THE PRIMARY THREAT WITH THESE STORMS WILL
BE DAMAGING WINDS...HEAVY RAIN...AND POSSIBLY LARGE HAIL. IF STORMS
TRACK ACROSS THE SAME AREAS...THEN THERE WILL AN INCREASED RISK OF
FLASH FLOODING AND RIVER FLOODING.
THE FOCUS FOR THUNDERSTORMS WILL SHIFT SLOWLY NORTH THURSDAY AND
FRIDAY...BRINGING AN INCREASED THREAT OF THUNDERSTORMS TO THE
REMAINDER OF THE OUTLOOK AREA. IT IS TOO EARLY TO DETERMINE IF ANY
OF THESE STORMS WILL HAVE THE POTENTIAL TO REACH SEVERE LEVELS.
HEAVY RAINS THROUGH THE PERIOD WILL LIKELY BRING SIGNIFICANT RISES
OR POSSIBLE FLOODING TO AREA RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
ERVIN
In the hours before
Special weather statement, Jul 19, 6:58 AM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
758 AM CDT MON JUL 19 2010
IAZ098-099-191400-
LEE-VAN BUREN-
758 AM CDT MON JUL 19 2010
...STRONG THUNDERSTORM WITH HAIL...
AT 755 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CANTRIL...OR 7 MILES SOUTHWEST OF
KEOSAUQUA...MOVING EAST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
KEOSAUQUA AROUND 810 AM CDT...
BENTONSPORT/VERNON AROUND 825 AM CDT...
BONAPARTE AROUND 835 AM CDT...
DONNELLSON AND 7 MILES SOUTHWEST OF PILOT GROVE AROUND 900 AM
CDT...
PENNY TO NICKEL SIZE HAIL...WINDS GREATER THAN 35 MPH...HEAVY
RAIN...IS EXPECTED WITH THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4077 9153 4062 9153 4060 9216 4075 9215
TIME...MOT...LOC 1257Z 267DEG 19KT 4067 9204
08
Local storm report, Jul 19, 7:53 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 AM CDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HEAVY RAIN 5 NW CROTON 40.64N 91.74W
07/19/2010 M1.25 INCH VAN BUREN IA TRAINED SPOTTER
RAINFALL T0TAL IN THE PAST 35 MINUTES. STILL RAINING.
SPOTTER ALSO REPORTS WATER RUNNING ACROSS THE ROAD.
&&
MIKEZSpecial weather statement, Jul 19, 7:57 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 AM CDT MON JUL 19 2010
IAZ098-099-ILZ034-MOZ009-010-191500-
LEE IA-VAN BUREN IA-HANCOCK IL-CLARK MO-SCOTLAND MO-
857 AM CDT MON JUL 19 2010
...STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...
THUNDERSTORMS WILL MOVE SLOWLY OVER AREAS SOUTH OF HIGHWAY 34
THROUGH 10 AM...WITH MINOR FLOODING POSSIBLE. 1 TO 2 INCHES OF RAIN
MAY FALL THIS MORNING...SATURATING THE GROUND AND RESULTING IN FULL
DITCHES AND STREAMS.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4019 9145 4020 9151 4025 9151 4025 9195
4030 9196 4030 9235 4055 9237 4060 9234
4061 9220 4081 9218 4066 9117 4064 9121
4062 9093 4019 9093
ERVINLocal storm report, Jul 19, 8:00 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 AM CDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HEAVY RAIN 5 E CANTRIL 40.64N 91.98W
07/19/2010 M1.00 INCH VAN BUREN IA TRAINED SPOTTER
1 INCH IN PAST HOUR.
&&
DLSLocal storm report, Jul 19, 8:31 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 AM CDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 5 NW CROTON 40.64N 91.74W
07/19/2010 M2.20 INCH VAN BUREN IA TRAINED SPOTTER
AMOUNT IN PAST HOUR.
&&
DLSLocal storm report, Jul 19, 8:48 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
948 AM CDT MON JUL 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 AM HEAVY RAIN NAUVOO 40.55N 91.38W
07/19/2010 M0.75 INCH HANCOCK IL TRAINED SPOTTER
RAINFALL TOTAL IN THE PAST 20 MINUTES. RAIN IS STILL
FALLING.
&&
MIKEZFlash Flood, McDonough
- When
- July 19, 9:55 AM CST to 11:00 AM CST
- Where
- McDonough County, 0.87 mi NW of Colchester to 0.87 mi ESE of Tennessee
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.440, -90.810
Heavy rains of 1.50 inches in under an hour resulted in flash flooding of some streets in Colchester, IL during the late morning of July 19.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 20101 death · 3 injured · $25,000 · 50 kt wind · 4 events
- Heat in Tennessee, July 19 to 22, 20101 death · 15 events
- Hail and Damaging Winds in South Dakota, July 19, 20101 injured · $1.8 million · 2.5 in hail · 25 events
- Hail and Damaging Winds in Illinois, July 19, 20101 injured · $1.9 million · 1.5 in hail · 21 events
- Flash Flooding and Lightning Strike in Iowa, July 19 to 20, 2010$1.6 million · 15 events
- Hail and Damaging Wind in Wyoming, July 19, 2010$1.5 million · 2 in hail · 6 events
- Flash Flood and Damaging Winds in Tennessee, July 19, 2010$1.2 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Iowa, July 19 to 20, 2010$755,000 · 0.88 in hail · 6 events
- Flood and Hail in Massachusetts, July 19, 20101 injured · $315,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, July 19, 20101 injured · $123,000 · 70 kt wind · 20 events
- Excessive Heat in Kansas, July 19 to 20, 2010$240,000 · 10 events
- Hail in South Dakota, July 19, 2010$300,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248507.